Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 31, 2008, 8:48 PM MDT for Sierra County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2008, 8:48 PM MDT (02:48 UTC)
- Expired
- Aug 31, 2008, 10:45 PM MDT
- In force
- 117 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 679 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 010248 FFWEPZ NMC051-010445- /O.NEW.KEPZ.FF.W.0035.080901T0248Z-080901T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 848 PM MDT SUN AUG 31 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 1045 PM MDT * AT 836 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. FLOOD WATERS ARE MOVING DOWN PALOMAS CREEK INTO THE TOWN OF LAS PALOMAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3314 10749 3310 10729 3305 10729 3305 10750 $$ TRIPOLI
1 follow-up statement
000 WGUS74 KEPZ 010443 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1043 PM MDT SUN AUG 31 2008 NMC051-010451- /O.EXP.KEPZ.FF.W.0035.000000T0000Z-080901T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA NM- 1043 PM MDT SUN AUG 31 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT FOR CENTRAL SIERRA COUNTY... STORMS HAVE MOVED EAST OF THE AREA. LAT...LON 3314 10749 3310 10729 3305 10729 3305 10750 $$ TRIPOLI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:31 PM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 31, 3:31 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 331 PM MDT SUN AUG 31 2008 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND TOMORROW. HIGH PRESSURE ALOFT WILL BRING DRIER CONDITIONS FOR TUESDAY AND THE REMAINDER OF THE WEEK. A COLD FRONT WILL MOVE THROUGH REGION TUESDAY NIGHT AND WEDNESDAY WITH COOLER TEMPERATURES EXPECTED. TEMPERATURES WILL WARM UP TOWARD THE END OF THE WEEK. && .DISCUSSION... AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST THROUGH THE CENTRAL ROCKIES TONIGHT AND TOMORROW. LARGE SCALE CIRCULATION AROUND THE TROUGH WILL CONTINUE TO PULL MOISTURE UP FROM THE SOUTH AND FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND TOMORROW. SOME THE STORMS WILL MAY PRODUCE LOCALLY HEAVY RAINFALL. THE SOUTHWEST MOUNTAINS HAVE THE BEST CHANCE FOR ADDITIONAL SIGNIFICANT RAINFALL. MINOR FLOODING ALONG DRAINAGES... ARROYOS AND SMALL MOUNTAIN STREAMS IS A POSSIBILITY BUT MAY NOT BE WIDE SPREAD. WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME. CONDITIONS WILL BEGIN TO DRY OUT MONDAY NIGHT AND TUESDAY HIGH PRESSURE BEGINS BUILD OVER THE REGION AND MOISTURE LEVELS DROP. A COLD FRONT WILL DROP DOWN INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THE FRONT MAY SERVE AS A FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH WEDNESDAY. DRIER CONDITIONS ARE EXPECTED FOR THURSDAY THROUGH NEXT WEEKEND AS HIGH PRESSURE AND A DRY NORTHWEST FLOW REMOVE MOISTURE FROM THE REGION. TEMPERATURES WILL WARM BACK UP TO NEAR NORMALS BY THE WEEKEND. && .AVIATION...VALID 01/0000Z-02/0000Z NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT WITH WIDESPREAD MVFR AND IFR CONDITIONS. EXPECT LOW CEILINGS AND LOW VISIBILITY DUE TO RAIN AND FOG...WITH LOW CLOUDS OBSCURING MOUNTAIN TOPS. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AGAIN MONDAY AFTERNOON. SEE APPROPRIATE TAFS FOR MORE DETAILS. && .FIRE WEATHER... SOUTHERLY FLOW WITH A DEEP LAYER OF MOISTURE WILL CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT AREAS OF HEAVY RAIN ARE LIKELY AND THERE IS THE POTENTIAL FOR LOCALIZED FLOODING. AN UPPER LEVEL TROUGH CROSSING THE AREA MONDAY NIGHT AND TUESDAY ALONG WITH A BACK DOOR FRONT TUESDAY NIGHT WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THE CHANCE OF STRONG TO SEVERE STORMS OVER THE REGION. WARMER AND DRIER WEATHER IS EXPECTED WEDNESDAY INTO THE WEEKEND AS HIGH PRESSURE ALOFT PUSHES IN FROM THE WEST. && .FIRE WEATHER... && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 90 69 92 66 / 50 30 20 10 20 SIERRA BLANCA TX 58 86 60 86 57 / 40 40 20 10 20 LAS CRUCES 65 89 67 91 65 / 50 30 20 10 20 ALAMOGORDO 63 85 64 91 62 / 60 30 20 10 20 CLOUDCROFT 46 66 46 67 44 / 60 40 30 20 30 TRUTH OR CONSEQUENCES 63 86 64 89 62 / 50 30 20 10 20 SILVER CITY 58 84 58 84 56 / 60 30 20 10 20 DEMING 63 90 64 91 62 / 50 30 20 10 10 LORDSBURG 62 91 63 91 61 / 60 30 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/21
Hazardous weather outlook, Aug 31, 11:37 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1137 AM MDT SUN AUG 31 2008 NMZ022>025-030>032-TXZ055-056-011745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1137 AM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL OCCUR THE REST OF TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE. SOME FLOODING ALONG DRAINAGES AND ARROYOS IS POSSIBLE IN A FEW LOCATIONS...ESPECIALLY THE SOUTHWESTERN MOUNTAINS AND GILA REGION OF NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY WITH A FEW PRODUCING LOCALLY HEAVY RAINFALL. RAIN CHANCES WILL DIMINISH ON TUESDAY BUT WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT MOVES INTO THE AREA. MAINLY DRY CONDITIONS EXPECTED FOR THURSDAY THROUGH SATURDAY WITH HIGH PRESSURE ALOFT. A FEW ISOLATED THUNDERSTORMS MAY OCCUR OVER THE MOUNTAINS DURING THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. GNL
In the hours before
Local storm report, Aug 31, 5:10 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
510 PM MDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 11 S HILLSBORO 32.76N 107.55W
08/30/2008 SIERRA NM TRAINED SPOTTER
OVER 2 FEET OF WATER OVER HIGHWAY 27...COVERING AN AREA
25 FEET WIDE ACROSS THE ROAD.
1150 AM FLASH FLOOD SANTA CLARA 32.78N 108.15W
08/31/2008 GRANT NM NEWSPAPER
3 FEET OF WATER OVER TOP OF ROAD BY SANTA CLARA CREEK.
&&
TRIPOLISpecial weather statement, Aug 31, 5:33 PM MDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 533 PM MDT SUN AUG 31 2008 NMZ023>025-031-032-TXZ055-056-010445- SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT- SOUTHERN SACRAMENTO MOUNTAINS-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO... MESCALERO...CLOUDCROFT...TIMBERON...DEMING...LAS CRUCES... EL PASO...SIERRA BLANCA...DELL CITY 533 PM MDT SUN AUG 31 2008 ...STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL NEW MEXICO AND FAR WEST REMAINDER OF TODAY AND THIS EVENING... THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF WESTERN LUNA COUNTY...NORTHWARD ACROSS PORTIONS OF WESTERN SIERRA COUNTY. VERY HEAVY RAINFALL...HAIL TO ONE HALF INCH IN DIAMETER...WINDS AS HIGH AS 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS. THESE STORMS ARE SLOWLY TRACKING NORTHEAST AT AROUND 10 MPH. WITH THE HEAVY RAINFALL AND SLOW STORM MOVEMENT...LOCALIZED FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST UPDATES...AS WEATHER CONDITIONS CAN CHANGE RAPIDLY. NEVER ATTEMPT TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD TURN AROUND AND SEEK ALTERNATE SAFER ROUTES OF TRAVEL. TRIPOLI
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:15 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 60 min |
| Aug 31, 6:38 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
| Aug 31, 7:13 PM MDT | Areal Flood Advisory | EPZ | Sierra | 107 min |
| Aug 31, 7:17 PM MDT | Areal Flood Advisory | EPZ | Luna | 118 min |
| Aug 31, 8:51 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.